Alert archive / Colorado / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Denver/Boulder, CO

June 30, 201619 counties in Colorado

NWS Denver/Boulder, CO issued this flash flood watch at Jun 30, 2016, 2:13 PM MDT for 19 counties in Colorado. It took effect at Jun 30, 2016, 4:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2016, 2:13 PM MDT (20:13 UTC)
In effect from
Jun 30, 2016, 4:00 PM MDT
Expired
Jun 30, 2016, 11:59 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO
Flood severity
None

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WGUS65 KBOU 302013
FFABOU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
213 PM MDT THU JUN 30 2016

COZ035-036-038>051-010415-
/O.NEW.KBOU.FF.A.0001.160630T2200Z-160701T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FORT COLLINS...
HEREFORD...LOVELAND...NUNN...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT...AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...EATON...
FORT LUPTON...GREELEY...ROGGEN...BRUSH...FORT MORGAN...GOODRICH...
WIGGINS...BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...
LIMON...MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...
CROOK...MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...
OTIS...JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
213 PM MDT THU JUN 30 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WATCH FOR THE NORTHEAST PLAINS AND FRONT RANGE
  FOOTHILLS IN COLORADO INCLUDING THE DENVER METRO AREA

* THROUGH LATE TONIGHT.

* NUMEROUS THUNDERSTORMS WILL DEVELOP BY THIS EVENING AND SHIFT
  SLOWLY EASTWARD OVERNIGHT. THE AIR IS VERY MOIST AND SOME OF THE
  STORMS COULD BE STATIONARY FOR A FEW HOURS RESULTING IN SEVERAL
  INCHES OF RAIN AND FLASH FLOODING. THE RISK OF STATIONARY STORMS
  AND FLASH FLOODING IS HIGHEST SOUTH OF A LINE FROM CASTLE ROCK
  TO AKRON...BUT THERE IS STILL A LOWER THREAT OF FLOODING FROM
  SLOW MOVING STORMS ACROSS DENVER AND IN AREAS FURTHER NORTH.
  RAINFALL OF 2 INCHES IN AN HOUR IS LIKELY IN SOME OF THE
  STORMS...AND UP TO 4 INCHES IN 2 TO 3 HOURS IS POSSIBLE IF A
  STORM BECOMES STATIONARY.

* FLASH FLOODING MAY CAUSE RAPID RISES IN RIVERS AND STREAMS...
  AND FLOODING IN NORMALLY DRY CREEKS AND LOW LYING AREAS. HEAVY
  RAIN MAY OVERWHELM DRAINAGE SYSTEMS CAUSING OVERTOPPING OF ROADS
  AT CREEK CROSSINGS AND FLOODING OF CITY STREETS. RURAL ROADS MAY
  WASH OUT...AND ROCK AND MUD SLIDES ARE POSSIBLE IN MOUNTAIN
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

GIMMESTAD
1 follow-up statement
377 
WGUS65 KBOU 010559
FFABOU

FLOOD WATCH
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1159 PM MDT THU JUN 30 2016


COZ035-036-038>051-010700-
/O.CAN.KBOU.FF.A.0001.000000T0000Z-160701T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...FORT COLLINS...
HEREFORD...LOVELAND...NUNN...ARVADA...BOULDER...GOLDEN...
LAKEWOOD...LONGMONT...AURORA...BRIGHTON...CITY OF DENVER...
DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON...
PARKER...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...EATON...
FORT LUPTON...GREELEY...ROGGEN...BRUSH...FORT MORGAN...GOODRICH...
WIGGINS...BENNETT...BYERS...DEER TRAIL...LEADER...AGATE...HUGO...
LIMON...MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER...
CROOK...MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE...
OTIS...JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
1159 PM MDT THU JUN 30 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL COLORADO...EAST
CENTRAL COLORADO...NORTH CENTRAL COLORADO AND NORTHEAST COLORADO
HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 11:18 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 11:18 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1118 AM MDT THU JUN 30 2016

.UPDATE...
Issued at 1109 AM MDT Thu Jun 30 2016

Some small adjustments this morning. Midlevel winds have turned
out to be a bit less than last night's models were showing, with
the stronger winds staying along the northern border and
northward. 500 mb wind across Denver, Grand Junction, and Salt
Lake City was forecast to be 15 knots but was actually 5-10 knots
on the 12z soundings. It looks like the 12z NAM has successfully
picked up on this and is showing lighter winds aloft again like it
showed yesterday. This would suggest cell motions around 10 knots
with some tendency for back building. Thus a lower severe threat
and an increased flash flood threat for later today. Still looking
like an early afternoon band of lift that will be hampered by
temperatures a little below convective temperature due to the
cloud cover and still some dry air below cloud base, then another
area of lift this evening coming over a nearly saturated
environment. There will probably be some storms forming with a
little sun in the break later this afternoon as well, so I don't
want to overplay the timing.

Considering a flash flood watch for this evening. Still questions
about any focus especially since earlier convection might mess up
the larger scale upslope flow. But a good chance of some kind of
boundary/inflow interaction that could aid anchoring or training
of storms in a generally favorable environment. It could wind up
being a medium risk with all the ingredients but nothing real
strong or focused. Some heavy rain possible with storms this
afternoon but more localized and the environment is not as good
yet.

&&

.SHORT TERM...(Today and tonight)
Issued at 309 AM MDT Thu Jun 30 2016

An upper level high will remain across the srn Rockies as a series
of weak disturbances in wly flow aloft move across nrn CO mainly
this aftn and tonight.  At the surface sfc low pres will be over srn
CO as a fnt moves into nern CO by midday with ene low lvl flow by
aftn.  PW's are fcst to range from 1.10" to 1.20" by aftn over nern
CO and then fm 1.20" to 1.30" by this evening.  However with mid lvl
flow ranging fm 20-30 kts storms will be rather fast moving this
aftn. Appears first round of storms will move across the front
range by early aftn and then across the plains by mid to late
aftn. With favorable shear profile will probably see a few svr
storms with marginal large hail along with gusty winds to 60 mph.
Over the higher terrain will see a good chc of showers and tstms
as well. As for highs will keep readings in the lower to mid 80s
across the plains.

For tonight another round of showers and tstms will dvlp early this
evening over the higher terrain and then move east across the front
range and plains by mid to late evening as a 2nd disturbance tracks
across nrn CO. The mid lvl flow aloft tonight may decreases to
15-20 kts so the storms will be slower moving. With high pw's
certainly could see some localized heavier rainfall in a few areas
with 1.5 to 2 inches in less than 30 minutes.

.LONG TERM...(Friday through Wednesday)
Issued at 309 AM MDT Thu Jun 30 2016

On Friday, upper level high pressure will be centered over central
Texas with subtropical moisture flowing into Colorado from the
southwest. PW's remain high with values in excess of 1.20 inches in
Denver and around 1.50 inches across the far northeastern plains.
Soundings also show quite a bit of instability with capes greater
than 1000 J/KG. As a result we should see scattered afternoon and
evening showers and storms with heavy rain and some hail across
north central and northeastern Colorado.

On Saturday, a shortwave will move across the state with moisture
levels decreasing somewhat. However, PW's still remain above 1.00
inch. Should still see scattered afternoon and evening showers and
storms, with the best chance for heavy rain and small hail across
the far eastern plains.

Warmer and drier weather returns to north central and northeastern
Colorado on Sunday as upper level high pressure builds over the
Rocky Mountain Region. There should be just enough moisture combined
with daytime heating to produce isolated to scattered afternoon and
evening showers and storms mainly across higher elevations through
the 4th of July.

On Tuesday, an elongated upper level ridge of high pressure
stretches from Baja Mexico into Texas, with an upper level trough of
low pressure over the Pacific Northwest. Colorado lies between these
two systems under the influence of a dry westerly flow aloft. This
pattern should result in hot and dry weather in Denver, with
temperatures in the 90s. There should be just enough low level
moisture to produce a few storms across the far northeastern plains.

On Wednesday, the upper high intensifies over central New Mexico
with dry weather and above normal temperatures across all of the
CWA. The plains should see temperatures in the low to upper 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1109 AM MDT Thu Jun 30 2016

VFR conditions this afternoon but a couple waves of scattered
showers and thunderstorms are expected. Localized MVFR is possible
in the showers along with variable winds gusting to 30 knots. KDEN
traffic may need instrument approaches due to the ceilings and
showers.

More widespread rain and thunderstorms are expected tonight with
areas of MVFR conditions.

&&

.HYDROLOGY...
Issued at 309 AM MDT Thu Jun 30 2016

A few areas will receive from 1 to 2 inches of rain this
afternoon and tonight with isolated amounts up to 3 inches across
portions of the plains and northern foothills. A few spots may
experience flash flooding however at this time widespread flash
flooding is not expected.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Gimmestad
SHORT TERM...RPK
LONG TERM...Kalina
AVIATION...Gimmestad
HYDROLOGY...RPK
Hazardous weather outlook, Jun 30, 11:33 AM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1133 AM MDT THU JUN 30 2016

COZ030>051-011745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1133 AM MDT THU JUN 30 2016

...THUNDERSTORMS WITH AREAS OF HEAVY RAIN EXPECTED THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE NUMEROUS THIS EVENING. THE STORMS WILL BE SLOW MOVING IN A
MOIST ENVIRONMENT...SO SOME OF THEM WILL PRODUCE HEAVY RAIN. AT
THIS TIME IT LOOKS LIKE THERE IS A MODERATE THREAT OF FLASH
FLOODING WITH AREAS ALONG AND SOUTH OF INTERSTATE 70 FAVORED.
RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR ARE POSSIBLE WITH
THE STRONGER STORMS. LARGER SCALE FLOODING IS POSSIBLE ON THE
PLAINS IF THE STORMS ORGANIZE ENOUGH TO STAY OVER AN AREA FOR
LONGER THAN AN HOUR AND PRODUCE SEVERAL INCHES OF RAIN.

WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL
THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL REMAIN RELATIVELY COOL WITH A GOOD CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY.
HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS...ESPECIALLY LATE
FRIDAY AFTERNOON AND EVENING DUE TO A VERY MOIST AIRMASS. SOME OF
THE STORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN ONE
HOUR. THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS AGAIN.

A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY
WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY THE
MIDDLE OF NEXT WEEK...WITH GENERALLY A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:12 PM MDTSpecial Weather StatementBOUWashington48 min
Jun 29, 6:16 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln20 min
Jun 29, 6:28 PM MDTSpecial Weather StatementBOULogan47 min
Jun 29, 6:34 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Jun 29, 7:02 PM MDTSpecial Weather StatementBOULogan, Phillips, Sedgwick58 min
Jun 30, 2:27 PM MDTSevere Thunderstorm WarningBOUWeld19 min
Jun 30, 2:46 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Jun 30, 3:20 PM MDTSevere Thunderstorm WarningBOUMorgan25 min
Jun 30, 3:25 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Jun 30, 4:03 PM MDTAreal Flood AdvisoryBOUArapahoe117 min
Jun 30, 4:06 PM MDTSevere Thunderstorm WarningBOUMorgan39 min
Jun 30, 4:21 PM MDTAreal Flood AdvisoryBOUAdams3 hr
Jun 30, 5:04 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Jun 30, 5:06 PM MDTSevere Thunderstorm WarningBOUWashington39 min

Nearby

Flash Flood Watches in Colorado, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.